Share Facebook


04-05-2013, 07:10 AM   #1
Bonn1997
 
Join Date: Apr 2013
Asacol and Osteoarthritis

Hi everyone,

Iím a thin, 33 year old man who is otherwise healthy but has mysterious, rapidly worsening osteoarthritis in the hips and knees. I just read that some Crohnís medications can cause joint problems and wanted your feedback. Here is my situation:

When I was about 15, I had several digestive problems for about a 6 month period and was diagnosed with Crohnís. It was considered an ambiguous case Ė they thought it was Crohnís but it wasnít definitive. After about 6 months, the symptoms went away and Iíve been symptom free ever since. They put me on Pentasa, which we later switched to Asacol, and Iíve been on Asacol for about 15 years. Iíve had lots of blood tests, X-rays, and MRIs. Iíve seen physical therapists, orthopedists, nutritionists, podiatrists, and rheumatologists but no one knows why my joints are deteriorating rapidly. Both hips and knees have at least moderate osteoarthritis and the right hip is now at a point where every week it feels noticeably worse than the previous week. Itís scary! The arthritis symptoms started about 3 years ago. In that time period, I went from being able to play basketball twice a week to now having discomfort just from walking. I think I have the joints of a 75 year old!

Could this be related to my long-term use of Asacol? Iím tempted to just stop the Asacol since Iím not even convinced I ever had Crohnís anyway. I could schedule an apt with a GI doctor but Iíd probably have to wait a few weeks for that apt and then the doc will probably want to do tests and Iíll have to wait for the tests to come back. The thought of how much worse my joints could get in the meantime is scary. Iím also thinking an MD will probably be working from the ďall drugs are goodĒ perspective and be quite skeptical of my theory that Asacol is playing a role in the Crohnís. Iíll still set up an apt with one but Iím thinking of at least cutting my dose in half if not stopping altogether in the meantime. I know patients generally shouldn't manage their own prescriptions but I feel my situation is quite urgent. I appreciate any feedback you have. Thanks!
04-05-2013, 09:00 PM   #2
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
having IBD alone without meds puts you at risk for osteoarthritis.
Have they checked your vitamin D levels recently?
Also how has your calcium intake and weight bearing exercising been over the years prior to this??
"thin" are you underweight or just thin..
There are a lot of different factors that could be coming into play.
__________________
DS - -Crohn's -Stelara -mtx-IVIG
04-05-2013, 09:06 PM   #3
Bonn1997
 
Join Date: Apr 2013
Those are good questions. My vit D and calcium levels are normal. I'm as active as my joints allow me to be. I used to do more but I still walk the dogs at least 1 to 2 miles a day. It's not weight bearing but I do ride my exercise bike, though lately it's been harsh on my joints and I may stop. I'm about average in weight. That's a good point about IBD without meds being a risk too.

The good news is that I got an apt. with a GI doctor for Wed of next week. It wasn't nearly as long a wait as I thought it would be. I guess it pays to live in a city with lots of doctors.
Reply

Thread Tools


All times are GMT -5. The time now is 11:50 AM.
Copyright 2006-2017 Crohnsforum.com